Alert archive / Florida / Gale Warnings in 2019

Gale Warning 2, NWS Melbourne, FL

January 23, 2019

NWS Melbourne, FL issued this gale warning at Jan 23, 2019, 4:07 PM EST. It took effect at Jan 24, 2019, 3:00 AM EST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 23, 2019, 4:07 PM EST (21:07 UTC)
In effect from
Jan 24, 2019, 3:00 AM EST
Expired
Jan 24, 2019, 10:00 AM EST
In force
7 hr
Issued by
NWS Melbourne, FL

The text

As transmitted.

436 
WHUS72 KMLB 232107
MWWMLB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Melbourne FL
407 PM EST Wed Jan 23 2019

AMZ570-572-575-250000-
/O.EXT.KMLB.SC.Y.0003.000000T0000Z-190124T0800Z/
/O.NEW.KMLB.GL.W.0002.190124T0800Z-190124T1500Z/
/O.NEW.KMLB.SC.Y.0004.190124T1500Z-190125T0000Z/
Flagler Beach to Volusia-Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-
407 PM EST Wed Jan 23 2019

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 AM EST THURSDAY...
...GALE WARNING IN EFFECT FROM 3 AM TO 10 AM EST THURSDAY...
...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM TO 7 PM EST
THURSDAY...

The National Weather Service in Melbourne has issued a Gale
Warning, which is in effect from 3 AM to 10 AM EST Thursday. A
Small Craft Advisory has also been issued. This Small Craft
Advisory is in effect from 10 AM to 7 PM EST Thursday. 

* WINDS...South winds 20 to 25 knots increasing to 25 to 30 knots
  with frequent gusts to gale force late tonight through Thursday
  morning. Winds then becoming west 20 to 25 knots Thursday
  afternoon. 

* WAVES/SEAS...Seas 8 to 11 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 20 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

AMZ550-552-555-242100-
/O.CON.KMLB.SC.Y.0003.000000T0000Z-190124T2100Z/
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-
407 PM EST Wed Jan 23 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST
THURSDAY...

* WINDS...South winds 15 to 20 knots increasing to 20 to 25 knots
  late tonight through Thursday morning. Winds then becoming west
  15 to 20 knots Thursday afternoon.

* WAVES/SEAS...Seas 6 to 8 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 20 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$
2 follow-up statements
560 
WHUS72 KMLB 240928
MWWMLB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Melbourne FL
428 AM EST Thu Jan 24 2019

AMZ570-572-575-250000-
/O.CON.KMLB.GL.W.0002.000000T0000Z-190124T1500Z/
/O.CON.KMLB.SC.Y.0004.190124T1500Z-190125T0000Z/
Flagler Beach to Volusia-Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-
428 AM EST Thu Jan 24 2019

...GALE WARNING REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING
TO 7 PM EST THIS EVENING...

* WINDS...South to southwest winds 25 to 30 knots with frequent 
  gusts to gale force late this morning. Winds then becoming west 
  20 to 25 knots in the afternoon. 

* WAVES/SEAS...Seas 8 to 11 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 20 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

AMZ550-552-555-242100-
/O.CON.KMLB.SC.Y.0003.000000T0000Z-190124T2100Z/
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-
428 AM EST Thu Jan 24 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

* WINDS...South to southwest winds 20 to 25 knots with gusts near
  30 knots this morning will become west 15 to 20 knots in the 
  afternoon. 

* WAVES/SEAS...Seas 6 to 8 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 20 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$
986 
WHUS72 KMLB 241526
MWWMLB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Melbourne FL
1026 AM EST Thu Jan 24 2019

AMZ570-572-575-250000-
/O.EXP.KMLB.GL.W.0002.000000T0000Z-190124T1500Z/
/O.CON.KMLB.SC.Y.0004.000000T0000Z-190125T0000Z/
Flagler Beach to Volusia-Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-
1026 AM EST Thu Jan 24 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...
...GALE WARNING HAS EXPIRED...

* WINDS...Southwest winds 20 to 25 knots becoming west 15 to 20
  knots late in the afternoon.

* WAVES/SEAS...Seas 7 to 9 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 20 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

AMZ550-552-555-242100-
/O.CON.KMLB.SC.Y.0003.000000T0000Z-190124T2100Z/
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-
1026 AM EST Thu Jan 24 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

* WINDS...Southwest winds 15 to 20 knots. 

* WAVES/SEAS...Seas 5 to 7 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 20 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this gale warning went out at Jan 23, 3:55 PM EST, 12 minutes earlier.

Area forecast discussion, Jan 23, 3:55 PM EST, 12 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
355 PM EST Wed Jan 23 2019

.DISCUSSION...

...Strong to Isolated Severe Storms Possible Late Tonight Through
Thursday...

Tonight-Thursday...Mid/upper level trough across the central U.S.
moves east, shifting a strong cold front and preceding squall line
toward the Florida peninsula late tonight. The current projected
timing for this band of showers and storms will be for it to reach
Lake/Volusia counties 2-3 hours before sunrise, shifting quickly
eastward through the I-4 corridor into early Thursday morning and
eventually offshore of Brevard County and the Treasure Coast toward
the late morning and early afternoon. While instability will be
rather low (CAPE around 500J/kg or less), shear profiles will again
be strong with low level S/SW winds increasing up to 40-50 knots and
0-3km helicity values around 250-350 m2/s2. This environment will
support strong and isolated severe storms as convection moves
through, with primary threats being strong to localized damaging
wind gusts and the potential for a brief tornado or two.

Rain chances gradually end from northwest to southeast across the
area into the afternoon. High temps ahead of the band of convection
will approach the upper 60s to low 70s from Orlando area northward
to mid to upper 70s southeast.

Thursday night-Saturday...Post-frontal drier and cooler airmass will
be working its way into the area behind the cold front allowing
cloud cover to further decrease from north to south through the
night. However, enough lingering moisture will keep a slight shower
chance in through the Thursday evening for the Treasure Coast. Most
locations will see low temperatures Friday morning in the low-mid
40s although some areas across the far north could see some upper
30s.  The immediate Treasure Coast will be slightly more mild with
upper 40s-low 50s for lows as clouds will not clear out as quickly.

Below-average temperatures for Friday into Saturday as cool high
pressure builds in over the south-central CONUS Friday and then the
Gulf Coast states on Saturday.  Skies will be sunny to mostly sunny
during the day Friday before a jet-streak rounds the base of an
upper-level trough bringing an increase in cirrus-level clouds
Friday night and Saturday. Cool air advection will keep temperatures
in the upper 50s-low 60s on Friday with temps a couple of degrees
warmer on Saturday. The Treasure Coast will see mid 60s Friday and
upper 60s Saturday for highs. Lows Friday night into Saturday
morning will be in the upper 30s-low 40s across the interior and low
40s along the Volusia Coast. Along the Space and Treasure Coasts
lows will be in the mid-upper 40s (near 50 Martin county).

Sunday-Wednesday...High pressure will remain over northern FL
through at least Sun night. In the meantime, GFS and the EURO
(slightly less obvious) indicate the development of a low pressure
over the NW Gulf of Mexico on Sun and moving to the east. GFS is
being more aggressive with this, as it brings the low to south FL
and Keys on Monday while the Euro brings an disorganized area of
high moisture. Showers will be possible with this system but timing
of beginning/end remains to be seen as the main two models disagree
on this system. By Monday night, the low is forecast to be over the
NW Bahamas and weather coverage should decrease through the night
and Tue. However, enough moisture will remain over east central FL
for the occurrence of showers through early next week. Temperatures
will be mainly below average this period perhaps rebounding to near
normal Tuesday, with possible reinforcing/weak FROPA Tuesday
night.

&&

.AVIATION...VFR conditions generally expected this evening. Isolated
to scattered showers may develop after midnight. However, best
potential for tempo IFR/MVFR conditions will occur with squall line
that will approach KLEE toward 09z shifting eastward through the I-4
corridor 11-14Z and offshore Brevard County and the Treasure Coast
15-18Z Thursday. Strong wind gusts will be the primary threat, but
localized damaging wind gusts will also be possible with this line.
Added LLWS for tonight through late morning Thursday, as low level
southerly jet will increase winds just off the surface up to 35-45
knots. Conditions then becoming VFR into the afternoon from north to
south as rain chances end across the area.

&&

.MARINE...Tonight-Thursday...Hazardous boating conditions
expected tonight through Thursday. Southerly winds will increase
to 20-25 knots nearshore to 25-30 knots offshore ahead of an
approaching strong cold front and preceding squall line, with seas
building up to 8-11 feet. Frequent gusts to gale force are
expected offshore from late tonight through Thursday morning, and
have therefore issued a Gale Warning for the offshore zones during
this timeframe. Otherwise SCA conditions will continue across the
waters through Thursday afternoon across the entire coastal
waters, lingering offshore into the early evening.

Thursday night-Saturday...Some brief improvement in conditions as
winds behind the cold front veer from westerly to northwesterly with
speeds around 15 kt. Seas will be 4-6 ft offshore and 4-5 ft
nearshore. A northerly wind surge on Friday will bring an increase
in winds/seas especially over the offshore waters/Gulf Stream with
speeds approaching 20 kt. Seas will build to 5-7 ft. Improving
conditions for Saturday with northerly winds diminishing to 10-15 kt
and seas subsiding to 3-5 ft nearshore and 4-5 ft offshore.

Sunday-Monday...Forecast is highly uncertain with regards to the
potential development of a low pressure system across the southern
Gulf of Mexico Sunday and bringing it across southern Florida on
Monday. Conditions are expected to deteriorate but timing and
details remain unclear. For now, will stay with NE winds 10-15 kt
with seas 2-3 ft Sunday, increasing slightly south Monday with seas
building 5-7 ft Cape south and 4-6 ft north.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  66  72  43  59 /  80  90   0   0
MCO  66  71  45  61 /  70  90   0   0
MLB  69  75  47  62 /  40  90  10  10
VRB  70  78  49  64 /  30  80  10  10
LEE  64  69  41  60 /  90  90   0   0
SFB  65  71  43  61 /  70  90   0   0
ORL  65  71  45  61 /  70  90   0   0
FPR  70  78  49  64 /  30  80  20  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory until 4 PM EST Thursday for Flagler Beach
     to Volusia-Brevard County Line 0-20 nm-Sebastian Inlet to
     Jupiter Inlet 0-20 nm-Volusia-Brevard County Line to
     Sebastian Inlet 0-20 nm.

     Small Craft Advisory until 3 AM EST Thursday for Flagler Beach
     to Volusia-Brevard County Line 20-60 nm-Sebastian Inlet to
     Jupiter Inlet 20-60 nm-Volusia-Brevard County Line to
     Sebastian Inlet 20-60 nm.

     Small Craft Advisory from 10 AM to 7 PM EST Thursday for Flagler
     Beach to Volusia-Brevard County Line 20-60 nm-Sebastian
     Inlet to Jupiter Inlet 20-60 nm-Volusia-Brevard County Line
     to Sebastian Inlet 20-60 nm.

     Gale Warning from 3 AM to 10 AM EST Thursday for Flagler Beach
     to Volusia-Brevard County Line 20-60 nm-Sebastian Inlet to
     Jupiter Inlet 20-60 nm-Volusia-Brevard County Line to
     Sebastian Inlet 20-60 nm.

&&

SHORT TERM/AVIATION...Weitlich
LONG TERM...Combs
RADAR/DECISION SUPPORT....Spratt
Hazardous weather outlook, Jan 23, 4:44 AM EST, 11 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
444 AM EST Wed Jan 23 2019

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-232200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
444 AM EST Wed Jan 23 2019

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.RIP CURRENT IMPACT...
A brisk Southeast breeze along with ocean conditions will create
a MODERATE rip current threat along area beaches. Additionally,
a strong northward flowing longshore current will be present
within the surf zone. The threat for rip currents will be highest
this afternoon due to tidal effects.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help. Check with beach patrol for
local conditions and never swim alone.

.WIND AND SEA IMPACT...
Southeast winds 15 to 25 knots will generate seas of 5 to 7 feet
nearshore and up to 9 feet offshore. A Small Craft Advisory is in
effect for all of the waters of east central Florida into Thursday.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
Poor to hazardous marine conditions are expected to continue
through late week as winds remain elevated ahead of and behind
a cold front that will move through the area on Thursday. The
front will also bring a threat for isolated strong thunderstorms
capable of producing cloud to ground lightning strikes and brief
gusty winds. A Marginal Risk of severe thunderstorms is in effect
for portions of central Florida early Thursday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.

Pendergrast

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 3:02 AM ESTBeach Hazards StatementMLBVolusia15 hr
Jan 23, 4:07 PM ESTSmall Craft AdvisoryMLB27 hr

Nearby

Gale Warnings in Florida, 2019Every gale warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.